Alert archive / Michigan / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Detroit, MI

August 30, 2001Huron County, Michigan

NWS Detroit, MI issued this flash flood warning at Aug 30, 2001, 11:57 PM EDT for Huron County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 30, 2001, 11:57 PM EDT (03:57 UTC)
Expired
Aug 31, 2001, 4:00 AM EDT
In force
4 hr
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Huron County, MI

The radar

The Detroit radar (KDTX), 201 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 4.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDTX 310357
FFWDTX
FFWDTX
MIC063-310800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1157 PM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HURON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 400 AM EDT

* AT 1155 PM EDT...WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
  PRODUCING VERY HEAVY RAINFALL 23 MILES SOUTHWEST OF PORT 
  AUSTIN...OR ABOUT 21 MILES WEST OF BAD AXE...MOVING EAST AT 50 
  MPH.  THE HURON COUNTY SHERIFF REPORTED PONDING OF WATER ON ROADS
  NEAR CASEVILLE AT 1140 PM.

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 4 AND 5 
  INCHES OF RAIN LIKELY HAD FALLEN NEAR CASEVILLE SINCE 1040 PM.  A 
  LONG LINE OF THUNDERSTORMS EXTENDED SOUTHWEST FROM HURON COUNTY 
  THROUGH THE GRAND RAPIDS AREA...AND THESE STORMS WERE MOVING EAST 
  AND NORTHEAST.  ADDITIONAL HEAVY RAIN COULD PROVIDE FOR ANOTHER 2 
  TO 4 INCHES OF RAIN NEAR CASEVILLE BETWEEN MIDNIGHT AND 3 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4396 8349 4379 8341 4439 7985 4483 8001

BT DJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:17 PM EDT, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 3:17 PM EDT, 8 hours 40 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT THU AUG 30 2001

LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT BEGINNING TO MOVE INTO
THE LOWER PENINSULA. BIG QUESTION FOR TONIGHT IS THE EXTENT OF THE
SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN. THIS IS NOT A
REAL DYNAMIC SYSTEM WITH VERY LITTLE SUPPORT FOR THUNDERSTORM
DEVELOPMENT. BEST LIFT WILL STAY NORTH OF THE FORECAST AREA... WITH
BEST INSTABILITY AND MOISTURE STAYING SOUTH OF THE STATE. ETA DOES
SHOW A LITTLE LIFT PROVIDED BY THE RIGHT REAR QUADRANT OF A 250MB
JET OVER THE SAGINAW VALLEY THIS EVENING. THERE ARE SOME SHOWERS
DEVELOPING FROM NEAR ALPENA TO LUDINGTON AND THIS IS PROBABLY
INDICATIVE OF THIS JET SUPPORT. THERE ARE ALSO SOME THUNDERSTORMS
DEVELOPING SOUTH OF MICHIGAN IN THE AREA OF BEST INSTABILITY AND
MOISTURE. THESE THUNDERSTORMS SHOULD STAY SOUTH OF THE REGION THIS
EVENING. WILL GO WITH LIKELY POPS FOR THE NORTHERN PORTION OF THE
FORECAST AREA TONIGHT DUE TO THE JET SUPPORT AND JUST CHANCE ON THE
SOUTH.

COLD FRONT WILL BE MOVING OUT OF THE STATE FRIDAY MORNING. THE FRONT
WILL BE SLOW TO EXIT THE REGION AND WILL BE JUST SOUTH OF THE STATE
DURING PRIME HEATING TIME. BUFKIT/BUFSHARP SOUNDINGS FROM JUST TO
OUR SOUTH  WERE SHOWING AROUND 2K JOULES OF CAPE FRIDAY AFTERNOON.
AT THIS POINT WILL JUST CARRY A CHANCE OF MORNING SHOWERS IN THE
SOUTH... BUT IF THE FRONT STALLS OUT OVER US THEN SOME THUNDERSTORMS
MAY HAVE TO BE ADDED TO THE FORECAST.

QUITE A BIT OF LOW LEVEL MOISTURE WILL ADVECT INTO THE REGION
FOLLOWING FROPA... WITH 900-850MB RH RISING TO 80 PERCENT OR GREATER
OVER MOST OF SOUTHEAST MICHIGAN DURING THE DAY ON FRIDAY... PLUS WE
SHOULD HAVE SOME CYCLONIC FLOW OVER US. THIS WILL LEAD TO QUITE A
BIT OF CU/SC DURING THE DAY ON FRIDAY. MOISTURE MOVES OFF TO THE
EAST FRIDAY NIGHT AND FLOW BECOMES ANTI-CYCLONIC... THUS WE SHOULD
SEE CLEAR SKIES. THIS WILL ALLOW TEMPERATURES TO DROP OFF QUITE
RAPIDLY FRIDAY EVENING WITH MOST AREAS SEEING THE 40S BY SATURDAY
MORNING.

NICE DAY ACROSS SOUTHEAST MICHIGAN ON SATURDAY WITH TEMPERATURES
BELOW NORMAL.

RATHER BENIGN PATTERN FOR SOUTHEAST MICHIGAN DURING THE EXTENDED
PERIOD WITH HIGH PRESSURE FIRMLY CAMPED OVER THE REGION. A SERIES OF
MID LEVEL SHORT WAVES ARE FORECAST TO PASS NORTH OF THE FORECAST
AREA... BUT THEY WILL HAVE VERY LITTLE MOISTURE TO WORK WITH.
THEREFORE... WILL CONTINUE THE DRY FORECAST THROUGH THE PERIOD. THE
HIGH DOES BEGIN TO THE EAST TOWARDS THE END OF THE PERIOD AND THIS
ALLOWS SOME MOISTURE TO RETURN INTO THE LOWER PENINSULA. GIVEN THAT
WE ARE TALKING ABOUT 7 DAYS DOWN THE LINE I WILL KEEP THE FORECAST
DRY FOR NOW.

.DTX...NONE.

KEYES

In the hours before

Special weather statement, Aug 30, 6:18 PM EDT, 5 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-311000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
618 PM EDT THU AUG 30 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THE NIGHT
OVER THE SAGINAW VALLEY AND THUMB COUNTIES OF SOUTHEAST MICHIGAN.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ELSEWHERE TONIGHT
ACROSS SOUTHEAST MICHIGAN...INCLUDING THE FLINT...PORT HURON...ANN
ARBOR AND DETROIT AREAS. THERE IS A CHANCE THAT A FEW THUNDERSTORMS
TONIGHT WILL REACH SEVERE LIMITS...REQUIRING SPOTTER ACTIVATION.

A SLOW MOVING COLD FRONT WILL MOVE INTO THE SAGINAW VALLEY AND THUMB
COUNTIES AFTER MIDNIGHT...THEN SLOWLY SAG SOUTH THROUGH THE LATE
NIGHT HOURS AND INTO THE EARLY DAYLIGHT HOURS OF FRIDAY.
SOMEWHAT UNSTABLE AIR AHEAD OF THIS COLD FRONT...ALONG WITH LIFT
ASSOCIATED WITH THE FRONT ITSELF...WILL SET OFF THE SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN THROUGH THE NIGHT.

THE THREAT OF SEVERE THUNDERSTORMS WILL BE GREATEST PRIOR TO
MIDNIGHT...SINCE THE LOSS OF SURFACE HEATING WILL MAKE SEVERE STORM
GENERATION MORE DIFFICULT THROUGH THE OVERNIGHT HOURS. HOWEVER...
WITH THE COLD FRONT IN THE AREA...SEVERE WEATHER LATE TONIGHT CANNOT
BE RULED OUT.

A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 60 MPH...HAIL UP TO
AN INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. MOVEMENT OF
THUNDERSTORMS WILL BE EAST AROUND 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION. YOU CAN ALSO ACCESS THE
LATEST WEATHER SERVICE FORECASTS ON THE INTERNET AT

HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:53 PM EDTSevere Thunderstorm WarningDTXHuron52 min
Aug 31, 1:51 AM EDTFlash Flood WarningDTXHuron2 hr

Nearby

Flash Flood Warnings in Michigan, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.